Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 44, NWS Memphis, TN

March 9, 2017Itawamba County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 9, 2017, 5:40 PM CST for Itawamba County, Mississippi. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2017, 5:40 PM CST (23:40 UTC)
Expired
Mar 9, 2017, 6:15 PM CST
In force
35 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Itawamba County, MS

The radar

The Columbus AFB radar (KGWX), 35 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 5:45 PM CSTHAIL 12 Ese Tremont, MSQUARTER SIZED HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WUUS54 KMEG 092340
SVRMEG
MSC057-100015-
/O.NEW.KMEG.SV.W.0044.170309T2340Z-170310T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
540 PM CST THU MAR 9 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Itawamba County in northeastern Mississippi...

* Until 615 PM CST

* At 540 PM CST, a severe thunderstorm was located near Fulton,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fulton, Tremont, Clay, Cadamy and Tilden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3416 8819 3415 8820 3420 8841 3426 8840
      3431 8818
TIME...MOT...LOC 2340Z 269DEG 22KT 3423 8836 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
751 
WWUS54 KMEG 092352
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
552 PM CST THU MAR 9 2017

MSC057-100015-
/O.CON.KMEG.SV.W.0044.000000T0000Z-170310T0015Z/
Itawamba MS-
552 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR SOUTHEASTERN ITAWAMBA COUNTY...

At 552 PM CST, a severe thunderstorm was located over Tremont, or 8
miles east of Fulton, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Tremont and Cadamy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3416 8819 3415 8820 3418 8834 3428 8831
      3431 8818
TIME...MOT...LOC 2352Z 273DEG 22KT 3422 8826 

HAIL...1.00IN
WIND...60MPH
 
$$
471 
WWUS54 KMEG 100010
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
610 PM CST THU MAR 9 2017

MSC057-100019-
/O.EXP.KMEG.SV.W.0044.000000T0000Z-170310T0015Z/
Itawamba MS-
610 PM CST THU MAR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ITAWAMBA COUNTY
WILL EXPIRE AT 615 PM CST...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

LAT...LON 3416 8819 3415 8820 3418 8834 3428 8831
      3431 8818
TIME...MOT...LOC 0009Z 269DEG 22KT 3422 8815 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:33 PM CST, 7 minutes earlier.

Area forecast discussion, Mar 9, 5:33 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
533 PM CST Thu Mar 9 2017

.UPDATE...
Updated to add 00Z Aviation Discussion.

&&
.DISCUSSION... /issued Issued by National Weather Service Little
Rock AR/

SHORT TERM...Tonight Through Saturday Night

The main concern for the short term period will be the possibility
of strong to severe storms this evening, and then the chances for
some wintry precipitation on Saturday morning and again Saturday
evening/night.

First up, the storms tonight. A cold front across eastern Kansas
through central Missouri. Guidance points to the development of an
MCS in southwestern Missouri, and pushes it southeast through
northern and northeastern Arkansas and western Tennessee through the
evening hours through around or shortly after midnight. By 2-3am it
appears storms will be south of the forecast area so this will be a
quick hitting bout of storms. While some threat of tornadoes does
exist in southwest Missouri and northwest Arkansas, the main threats
for our forecast area will be the possibility of damaging winds.
Expect these storms to roll through the Memphis metro area between
10pm-Midnight.

Regarding the wintry weather on Sat morning and then again Sat night
into Sun morning, it appears likely that at least some wintry
precipitation will be seen. Saturday morning will be mainly near
the Missouri and Kentucky state lines, well north of the metro.
The limiting factor there will be the actual presence of
precipitation. Decent dry/cold air maintenance in northeast
surface flow will allow for conditions prime for wet bulb
processes to hold temperatures down to around the freezing mark
for a few hours after daybreak. The most likely precip type would
be sleet. However, models are very limited in the amount of
precipitation they're producing so this doesn't appear to be much
of a worry. It may be more of a situation where there's some
light returns on radar but nothing reaches the ground. The bigger
concern is Saturday night into Sunday morning. A more significant
swath of precipitation should occur in temperatures sufficient for
wintry precipitation, and expect to see around an inch of snow
fall across northeast Arkansas, western Tennessee, and northern
Mississippi. Have foregone the issuance of any headlines at this
time because this is still a couple of days out, and minor changes
in temperature forecasts could result in noticeably different
precipitation types. But it is definitely worth keeping an eye on,
as it would affect a broad area. &&

LONG TERM...Sunday Through Thursday

Dry and colder conditions will start off the period as wintry
precip comes to an end early Sun morning. Sfc high pressure will
settle over the Mid-South to close out the weekend. Highs on Sun
will be in the 40s and 50s. Many locations along and N of the I-40
corridor will likely see sub-freezing temps by Mon morning.

The airmass will briefly modify on Mon ahead of a quick moving
storm sys. Small rain chcs were mentioned over mainly the north
half of the FA Mon and Mon evening. Rain amounts are expected to
be light due to the lack of significant moisture return.

Models are at odds regarding several additional weak weather
systems passing across the area towards the middle of the week.
Included rain chances for Thursday, as the associated system looks
to at least have ample moisture/lift. Temperatures will be warming
by the end of the period, so no concerns for any additional winter
weather.

&&

.AVIATION...
00Z TAFs

Cluster of showers and thunderstorms over Southern Missouri
expected to develop into a convective complex and drop SSE into
the Lower Mississippi Valley this evening affecting JBR between
10/03Z-05Z, MEM and MKL between 10/04Z-07Z, and TUP between 10
/05Z-08Z. MVFR/IFR conditions possible within thunderstorms. S
winds will veer NW and become gusty with passage of convective
complex and gradually veer N/NE with passage of cold front Friday
morning. Winds expected to gradually lighten by Friday afternoon.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 9, 3:30 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
330 PM CST Thu Mar 9 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-102330-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
330 PM CST Thu Mar 9 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe storms are possible across the Mid-South tonight,
especially across Northeast Arkansas, the Missouri Bootheel and
West Tennessee. The primary threats will be damaging winds and
large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is the potential for accumulating winter precipitation
across northern portions of the Mid South including Eastern
Arkansas, the Missouri Bootheel, and West Tennessee for late
Saturday afternoon and Saturday night.

Freezing temperatures are anticipated over a large portion of the
Midsouth each night from Saturday night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the Midsouth tonight.

SJM

In the hours before

Special weather statement, Mar 9, 3:22 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
322 PM CST Thu Mar 9 2017

ARZ008-009-017-018-026>028-035-036-048-MOZ113-115-TNZ001>004-
019>022-048>055-088>092-092330-
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Cross-Crittenden-St. Francis-Dunklin-Pemiscot-Lake-Obion-Weakley-
Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton-Haywood-
Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette-
Hardeman-McNairy-Hardin-
Including the cities of Pocahontas, Piggott, Corning,
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville,
Wynne, West Memphis, Forrest City, Kennett, Caruthersville,
Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg,
Humboldt, Milan, Huntingdon, Camden, Ripley TN, Covington,
Brownsville, Alamo, Jackson, Henderson, Lexington, Parsons,
Decaturville, Bartlett, Germantown, Collierville, Memphis,
Millington, Somerville, Oakland, Bolivar, Selmer, and Savannah
322 PM CST Thu Mar 9 2017

...Accumulating Winter Precipitation Possible Late Saturday...

A developing storm tracking along the Gulf Coast this weekend
will draw in freezing temperatures across the Midsouth counties
Saturday and Saturday night. Overrunning precipitation will
likely start off as a cold rain in the morning, mixing in with
sleet and possibly some snow along the Missouri and Kentucky by
early afternoon. A complete changeover to winter precipitation is
anticipated later in the afternoon as freezing air surges in from
the north. Accumulations will be possible in the evening as far
south as the Mississippi border. Please stay tuned to forecast
changes or updates on the potential for winter weather.
Special weather statement, Mar 9, 3:40 PM CST, 2 hours before
Special Weather Statement
National Weather Service Memphis TN
340 PM CST Thu Mar 9 2017

ARZ008-009-017-018-026>028-035-036-048-MOZ113-115-TNZ001>004-
019>022-048>055-088>092-101030-
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Cross-Crittenden-St. Francis-Dunklin-Pemiscot-Lake-Obion-Weakley-
Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton-Haywood-
Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette-
Hardeman-McNairy-Hardin-
Including the cities of Pocahontas, Piggott, Corning,
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville,
Wynne, West Memphis, Forrest City, Kennett, Caruthersville,
Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg,
Humboldt, Milan, Huntingdon, Camden, Ripley TN, Covington,
Brownsville, Alamo, Jackson, Henderson, Lexington, Parsons,
Decaturville, Bartlett, Germantown, Collierville, Memphis,
Millington, Somerville, Oakland, Bolivar, Selmer, and Savannah
340 PM CST Thu Mar 9 2017

...Accumulating Winter Precipitation Possible Late Saturday...

A developing storm tracking along the Gulf Coast this weekend
will draw in freezing temperatures across the Midsouth counties
Saturday and Saturday night. Overrunning precipitation will
likely start off as a cold rain in the morning, mixing in with
sleet and possibly some snow along the Missouri and Kentucky by
early afternoon. A complete changeover to winter precipitation is
anticipated later in the afternoon as freezing air surges in from
the north. Accumulations will be possible in the evening as far
south as the Mississippi border. Please stay tuned to forecast
changes or updates on the potential for winter weather.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.